Alert archive / Georgia / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 111, NWS Atlanta, GA

June 17, 2014Barrow County, Gwinnett County, Walton County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Jun 17, 2014, 5:09 PM EDT for Barrow County, Gwinnett County, Walton County, Georgia. It was in force for 36 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 17, 2014, 5:09 PM EDT (21:09 UTC)
Expired
Jun 17, 2014, 5:45 PM EDT
In force
36 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon

Counties Barrow County, GA, Gwinnett County, GA, Walton County, GA

The radar

The Atlanta radar (KFFC), 84 km from the middle of the area, began a volume at 21:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 17, 5:15 PM EDTHAIL 0.52 Ne Loganville, GAPEA TO DIME SIZE HAIL REPORTED.
Jun 17, 5:15 PM EDTHAIL 1Windsor, GAQUARTER SIZED HAIL WAS REPORTED BY LOCAL GAS STATION NEAR WINDSOR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.2 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2014-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 912 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2014-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
912 J/kg
Mixed-layer CIN
-95 J/kg
Mixed-layer LCL
1221 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
-20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

167 
WUUS52 KFFC 172109
SVRFFC
GAC013-135-297-172145-
/O.NEW.KFFC.SV.W.0111.140617T2109Z-140617T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
509 PM EDT TUE JUN 17 2014

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN BARROW COUNTY IN NORTH CENTRAL GEORGIA
  SOUTHEASTERN GWINNETT COUNTY IN NORTH CENTRAL GEORGIA
  NORTHWESTERN WALTON COUNTY IN NORTH CENTRAL GEORGIA

* UNTIL 545 PM EDT

* AT 506 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZED HAIL...AND
  DAMAGING WINDS UP TO 60 MPH.  THIS STORM WAS LOCATED NEAR
  LOGANVILLE  THIS STORM WAS NEARLY STATIONARY.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  WALNUT GROVE...BETWEEN...SNELLVILLE AND GRAYSON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU SEE WIND DAMAGE...HAIL OR FLOODING...WAIT UNTIL THE STORM HAS
PASSED...AND THEN CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1 8
6 6 7 6 3 4 4 6 6. YOU CAN ALSO TWEET YOUR REPORT USING HASHTAG GAWX.

&&

LAT...LON 3372 8387 3388 8405 3401 8385 3387 8370
TIME...MOT...LOC 2108Z 049DEG 1KT 3388 8385

$$


16

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 3:55 PM EDT, 1 hour 14 minutes earlier.

Area forecast discussion, Jun 17, 3:55 PM EDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
355 PM EDT TUE JUN 17 2014

.SHORT TERM /TONIGHT THROUGH WEDNESDAY NIGHT/...
LATEST SURFACE ANALYSIS SHOWS A WEAK/SUBTLE TROUGH THAT EXTENDS FROM
NEAR COLUMBUS TO ATLANTA... THEN JUST NORTH OF ATHENS. THIS TROUGH
IS PROVIDING THE MAIN FOCUS FOR INITIAL AFTERNOON CONVECTION...WITH
OUTFLOW BOUNDARIES TAKING OVER FROM THERE. STORMS WILL CONTINUE TO
BE VERY SLOW MOVING WITH SUCH A WEAK GRADIENT IN PLACE... SO THE
MAIN THREAT CONTINUES TO BE BRIEF HEAVY DOWNPOURS...AND OCCASIONAL
CLOUD TO GROUND LIGHTNING. CONVECTION SHOULD QUICKLY DIMINISH BY
9-10 PM THIS EVENING WITH LOSS OF DAYTIME HEATING.

MODELS CONTINUE TO HOLD A WEAK/DIRTY RIDGE ACROSS THE SOUTHEAST
STATES... SO PERSISTENCE IN THE FORECAST SEEMS REASONABLE THROUGH
THE SHORT TERM AT LEAST. SHORT TERM MODELS SHOW THE WEAK/SUBTLE
LEE-SIDE TROUGH MEANDERING ACROSS MAINLY PARTS OF NORTH GA ON
WEDNESDAY... WITH THE GREATER POPS AND QPF EXPECTED GENERALLY ALONG
AND NORTH OF A HAMILTON TO ATHENS LINE... ALTHOUGH ISOLATED STORMS
WILL BE POSSIBLE JUST ABOUT ANYWHERE DURING MAX HEATING.

LACK OF DEEP LAYER WIND SHEAR AND CONTINUED MID-UPPER RIDGE
INFLUENCE WILL CONTINUE TO HOLD STORMS BELOW SEVERE LIMITS AGAIN ON
WEDNESDAY. HOWEVER... THE BRIEF HEAVY RAIN THREAT WILL PERSIST DUE
TO SLOW STORM MOVEMENTS. CONVECTION ON WEDNESDAY WILL ONCE AGAIN
GREATLY DIMINISH BY 9-10 PM...WITH MOSTLY CLEAR SKIES AND PATCHY FOG
ON TAP FOR TONIGHT AND AGAIN WED NIGHT.

AS FOR TEMPS... PERSISTENCE IS THE KEY... SO WILL CONTINUE TO SHOW
LOWS IN THE MID-UPPER 60S TO LOWER 70S... WHILE HIGHS ON WED CLIMB
BACK INTO THE LOWER-MID 90S FOR MOST AREAS... EXCEPT COOLER 80S IN
THE MOUNTAINS.

39

.LONG TERM /THURSDAY THROUGH TUESDAY/...
NO CHANGES MADE TO THE EXTENDED FORECAST AS THINGS STILL LOOK ON
TRACK. UPPER RIDGING DOMINATES THE SOUTHEAST WITH THE TAIL END OF
A WEAK SURFACE FRONT HANGING AROUND THE APPALACHIANS AS WE BEGIN
THE EXTENDED. CONTINUED TREND OF CHANCE POPS ESPECIALLY DURING THE
AFTERNOON...SLIGHTLY HIGHER UP NORTH CLOSER TO THE FRONT ITSELF.
ALSO EXPECT AN INCREASING TREND IN TEMPS WITH MID 90S ACROSS MOST
OF CENTRAL GEORGIA ESPECIALLY FRIDAY.

UPPER RIDGE BEGINS TO BREAK DOWN SOMEWHAT AND RETREAT MORE TO THE
WEST SATURDAY INTO SUNDAY. SURFACE WEAKNESS STILL LINGERS BUT WITH
VERY LITTLE FLOW ALOFT. A STRONG SHORTWAVE DIVES DOWN THE WESTERN
SIDE OF THE UPPER LOW /WHICH IS PROGGED TO BE OVER NEWFOUNDLAND
AT THE TIME/ STARTING SUNDAY. AS UPPER TROUGHING DEEPENS OVER THE
AREA...FLOW ALOFT SHIFTS TO SOUTHWEST...AND SURFACE COLD FRONT
APPROACHES...MOISTURE INCREASES ACROSS THE AREA LEADING TO MORE
WIDESPREAD PRECIP. GFS AND ECMWF ARE ACTUALLY IN PRETTY GOOD
AGREEMENT WITH THIS AND BOTH SEEM TO WANT TO DEPICT SEVERAL DAYS
OF INCREASED RAINFALL STARTING NEXT WEEK. WILL HAVE TO WAIT TO
WORK OUT DETAILS ON THIS AND FOR NOW HAVE JUST GONE WITH HIGH
CHANCE POPS. SHOULD SEE A CORRESPONDING DECREASE IN MAX TEMPS AS
WELL.

TDP/01

01

&&

.AVIATION...
18Z UPDATE...
SURFACE ANALYSIS SHOWS A WEAK TROUGH NEAR ATL WHICH IS PROVIDING
FOCUS FOR SCATTERED DIURNAL CONVECTION THIS AFTERNOON. MODELS
SUGGEST THIS SAME PATTERN WILL REPEAT ON WED. A TEMPO 18-22Z TSRA
WILL WORK FOR THIS AFTERNOON AND PROB30 FOR SAME TIME WED LOOKS
REASONABLE. OTHERWISE...EXPECT SOME PATCHY MVFR FOG TONIGHT FOR THE
TYPICAL FOG PRONE SITES AND WHERE GROUNDS GET WET. WEAK GRADIENT
WILL CONTINUE TO MAKE WINDS TRICKY... BUT MOS GUIDANCE SUGGEST WEAK
SSE WINDS TONIGHT...THEN MIXING DOWN SSW BY 15Z BEFORE POSSIBLY
SWINGING BACK SSE BY 21Z WED. WIND SPEEDS WILL BE 7KTS OR LESS.

//ATL CONFIDENCE...18Z UPDATE...
MEDIUM CONFIDENCE WIND DIRECTION AND TIMING OF CONVECTION ON WED.
HIGH CONFIDENCE ON REMAINING ELEMENTS.

39

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          69  93  67  94 /  50  30  30  20
ATLANTA         73  92  72  91 /  50  40  40  30
BLAIRSVILLE     65  85  63  87 /  30  50  50  30
CARTERSVILLE    69  92  68  91 /  30  40  40  30
COLUMBUS        70  94  71  93 /  50  30  30  30
GAINESVILLE     70  91  70  91 /  50  40  40  30
MACON           69  94  68  93 /  30  20  20  20
ROME            69  92  67  92 /  20  30  30  30
PEACHTREE CITY  67  92  67  92 /  50  40  40  30
VIDALIA         71  93  71  92 /  20  20  20  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...39
LONG TERM....01
AVIATION...39
Hazardous weather outlook, Jun 17, 5:07 AM EDT, 12 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
507 AM EDT TUE JUN 17 2014

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-180915-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
507 AM EDT TUE JUN 17 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND
CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

ISOLATED TO SCATTERED AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS ARE EXPECTED ACROSS NORTH AND CENTRAL GEORGIA. SOME
STORMS MAY BE STRONG PRODUCING GUSTY WINDS...FREQUENT LIGHTNING...
AND LOCALLY HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED EACH DAY...MAINLY
DURING THE AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED
TO SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO
WEATHER.GOV/ATLANTA.

In the hours before

Special weather statement, Jun 17, 12:59 PM EDT, 4 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1259 PM EDT TUE JUN 17 2014

GAZ033-045-171730-
1259 PM EDT TUE JUN 17 2014

...SIGNIFICANT WEATHER ADVISORY FOR HEAVY RAIN IN DEKALB AND FULTON
COUNTIES UNTIL 130 PM EDT...

AT 1253 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH HEAVY RAIN OVER EDGEWOOD. THE THUNDERSTORM WAS
NEARLY STATIONARY AND MAY PRODUCE UP TO ONE INCH OF RAIN IN LESS THAN
AN HOUR.

THIS STORM HAS THE POTENTIAL TO PRODUCE OCCASIONAL CLOUD TO GROUND
LIGHTNING AND WIND GUSTS TO 35 MPH ALONG THE DEKALB AND FULTON
COUNTIES LINE THROUGH 130 PM EDT. SOME LOCATIONS NEAR THIS STORM
INCLUDE EDGEWOOD...LA VISTA...KIRKWOOD...EAST LAKE...SCOTTDALE...
AVONDALE ESTATES...DECATUR...DRUID HILLS...VIRGINIA HIGHLAND...
SWEET AUBURN...ATLANTIC STATION...PIEDMONT PARK...MIDTOWN...LITTLE
FIVE POINTS AND ATLANTA. HEAVY DOWNPOURS WILL CAUSE TEMPORARY STREET
FLOODING OR PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 3370 8425 3369 8443 3382 8443 3382 8426
TIME...MOT...LOC 1655Z 009DEG 2KT 3375 8435

16
Special weather statement, Jun 17, 2:14 PM EDT, 2 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
214 PM EDT TUE JUN 17 2014

GAZ078-079-171845-
214 PM EDT TUE JUN 17 2014

...SIGNIFICANT WEATHER ADVISORY FOR PEA SIZED HAIL AND 35 MPH WINDS
IN TALBOT AND HARRIS COUNTIES UNTIL 245 PM EDT...

AT 212 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SHILOH...MOVING EAST AT 5 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS IT MOVES ACROSS
TALBOT AND HARRIS COUNTIES THROUGH 245 PM EDT. SOME LOCATIONS IN THE
PATH OF THIS STORM INCLUDE PINE MOUNTAIN VALLEY...WAVERLY HALL...
SHILOH...PO BIDDY CROSSROADS...OLIVE BRANCH...FLINT HILL...WOODLAND
AND TALBOTTON. HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON
ROADWAYS.

&&

LAT...LON 3286 8473 3285 8471 3285 8456 3286 8454
      3287 8452 3268 8446 3265 8478 3282 8483
TIME...MOT...LOC 1814Z 255DEG 4KT 3276 8470
Special weather statement, Jun 17, 4:57 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
457 PM EDT TUE JUN 17 2014

GAZ034-172130-
457 PM EDT TUE JUN 17 2014

...SIGNIFICANT WEATHER ADVISORY FOR PEA SIZED HAIL AND 35 MPH WINDS
IN GWINNETT COUNTY UNTIL 530 PM EDT...

AT 451 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER LAWRENCEVILLE...MOVING SOUTHWEST AT 5 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS IT MOVES
SLOWLY ACROSS GWINNETT COUNTY THROUGH 530 PM EDT. SOME LOCATIONS IN
THE PATH OF THIS STORM INCLUDE LAWRENCEVILLE...GRAYSON...
CENTERVILLE...PLEASANT HILL...SNELLVILLE...LILBURN...DULUTH AND
BERKELEY LAKE. HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON
ROADWAYS.

&&

LAT...LON 3376 8403 3397 8422 3409 8399 3390 8387
TIME...MOT...LOC 2056Z 064DEG 3KT 3393 8402

16
Special weather statement, Jun 17, 5:02 PM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
502 PM EDT TUE JUN 17 2014

GAZ047-172130-
502 PM EDT TUE JUN 17 2014

...SIGNIFICANT WEATHER ADVISORY FOR PEA SIZED HAIL AND 35 MPH WINDS
IN WALTON COUNTY UNTIL 530 PM EDT...

AT 500 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER WINDSOR THE THUNDERSTORM WAS NEARLY
STATIONARY.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS IT REMAINS
OVER WEST WALTON COUNTY THROUGH 530 PM EDT. SOME LOCATIONS IN THE
PATH OF THIS STORM INCLUDE WINDSOR...NICHOLASVILLE...CAMPTON...BOLD
SPRINGS...BETWEEN...YOUTH...WALNUT GROVE...LOGANVILLE AND JERSEY.
HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 3391 8376 3389 8376 3390 8374 3390 8373
      3391 8368 3390 8365 3368 8382 3379 8398
      3393 8380
TIME...MOT...LOC 2102Z 047DEG 2KT 3384 8385

16

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 8:13 PM EDTSpecial Weather StatementFFCHall32 min
Jun 16, 9:25 PM EDTSpecial Weather StatementFFCGwinnett, Hall35 min
Jun 17, 12:59 PM EDTSpecial Weather StatementFFCDeKalb31 min
Jun 17, 2:14 PM EDTSpecial Weather StatementFFCTalbot31 min
Jun 17, 4:57 PM EDTSpecial Weather StatementFFCGwinnett33 min
Jun 17, 5:02 PM EDTSpecial Weather StatementFFCWalton28 min
Jun 17, 7:46 PM EDTSpecial Weather StatementFFCMeriwether29 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.